Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 124, NWS Great Falls, MT

August 19, 2007Chouteau County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 19, 2007, 4:29 PM MDT for Chouteau County, Montana. It was in force for 91 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2007, 4:29 PM MDT (22:29 UTC)
Expired
Aug 19, 2007, 6:00 PM MDT
In force
91 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Chouteau County, MT

The radar

The Great Falls radar (KTFX), 99 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 4:55 PM MDTTSTM WND GST 6010 Sw Fort Benton, MTZERO VISIBILITY FROM BLOWING DUST.
Aug 19, 5:00 PM MDTTSTM WND GST 461 N Loma, MT46 MPH PEAK WIND GUST AT LOMA DOT SENSOR.
Aug 19, 5:00 PM MDTTSTM WND GST 60Fort Benton, MTWIND GUSTS ESTIMATED 50 TO 60 MPH IN FORT BENTON.
Aug 19, 5:13 PM MDTTSTM WND GST 531 N Loma, MT53 MPH PEAK WIND GUST AT THE LOMA DOT SENSOR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 1:36 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2007-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2007-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2190 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 192230
SVRTFX
MTC015-200000-
/O.NEW.KTFX.SV.W.0124.070819T2229Z-070820T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
429 PM MDT SUN AUG 19 2007

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
  THIS INCLUDES THE CITY OF FORT BENTON...

* UNTIL 600 PM MDT

* AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES EAST OF BLACK EAGLE...MOVING NORTHEAST
  AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR FORT BENTON AROUND 455 PM MDT...
  18 MILES NORTHWEST OF GERALDINE AROUND 505 PM MDT.

WIND GUSTS TO 70 MPH ARE LIKELY WITH THIS STORM.

DAMAGING WINDS UP OVER 60 MPH WERE REPORTED IN GREAT FALLS WITH THIS 
STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY 
FROM WINDOWS.

LAT...LON 4813 10992 4806 11127 4748 11061 4766 10991
      4780 10965

$$

BRUSDA
3 follow-up statements
000 
WWUS55 KTFX 192255
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
455 PM MDT SUN AUG 19 2007

MTC015-200000-
/O.CON.KTFX.SV.W.0124.000000T0000Z-070820T0000Z/
CHOUTEAU MT-
455 PM MDT SUN AUG 19 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR CHOUTEAU COUNTY...

AT 451 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR FORT BENTON...
MOVING NORTHEAST AT 55 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...FORT BENTON AT 455 PM...AND 
NEAR LOMA BY 505 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY
EVENING FOR WESTERN MONTANA.

LAT...LON 4813 10992 4806 11127 4748 11061 4766 10991
      4780 10965

$$
BRUSDA
000 
WWUS55 KTFX 192344
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
543 PM MDT SUN AUG 19 2007

MTC015-200000-
/O.CON.KTFX.SV.W.0124.000000T0000Z-070820T0000Z/
CHOUTEAU MT-
543 PM MDT SUN AUG 19 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR CHOUTEAU COUNTY...

AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 28 MILES NORTH OF ILIAD...
OR ABOUT 8 MILES NORTH OF BIG SANDY...MOVING NORTHEAST AT 30 MPH.

THIS SEVERE THUNDERSTORM SHOULD EXIT NORTHERN CHOUTEAU COUNTY BY
6 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY
EVENING FOR WESTERN MONTANA.

LAT...LON 4813 10992 4806 11127 4748 11061 4766 10991
      4780 10965

$$

BRUSDA
000 
WWUS55 KTFX 192354
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
554 PM MDT SUN AUG 19 2007

MTC015-200004-
/O.EXP.KTFX.SV.W.0124.000000T0000Z-070820T0000Z/
CHOUTEAU MT-
554 PM MDT SUN AUG 19 2007

...THE SEVERE THUNDERSTORM WARNING FOR CHOUTEAU COUNTY EXPIRES AT
600 PM MDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA...THUS THE
WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY
EVENING FOR WESTERN MONTANA.

LAT...LON 4813 10992 4806 11127 4748 11061 4766 10991
      4780 10965

$$

BRUSDA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:00 PM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 19, 3:00 PM MDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
300 PM MDT SUN AUG 19 2007

.DISCUSSION...
ANOTHER ACTIVE EVENING OF WEATHER EXPECTED...BEFORE COOLER AND A BIT
MORE STABLE AIR MOVES INTO THE REGION FOR MONDAY AND TUESDAY.

A PACIFIC COLD FRONT IS APPROACHING THE ROCKY MOUNTAIN FRONT AT 3 PM
THIS AFTERNOON...AND THIS FRONT WILL MOVE EASTWARD ACROSS NORTH
CENTRAL AND SOUTHWEST MONTANA THROUGH THE REMAINDER OF THE AFTERNOON
AND EVENING HOURS. EXPECT A LINE OF THUNDERSTORMS TO ACCOMPANY THE
FRONTAL PASSAGE. SOME STORMS COULD PRODUCE DAMAGING WIND GUSTS OR
LARGE HAIL. EXPECT COOLER AIR TO MOVE INTO THE REGION AFTER MIDNIGHT.

FOR MONDAY AND TUESDAY...AN UPPER LEVEL TROF OF LOW PRESSURE WILL
RESIDE OVER THE REGION FOR BOTH MONDAY AND TUESDAY. THIS WILL RESULT
IN COOLER AIR MOVING INTO THE REGION...WITH TEMPERATURES ONLY NEAR
NORMAL FOR EARLY NEXT WEEK. THE CHANCES FOR ANY PRECIPITATION WILL
BE ON THE LOW SIDE...WITH THE BEST CHANCE FOR ANY PRECIP OVER THE
MOUNTAINS. WINDS WILL REMAIN BREEZY...ESPECIALLY ON MONDAY...BUT
WITH THE COOLER TEMPERATURES HUMIDITIES WILL NOT BE AS LOW AS THEY
HAVE BEEN...THUS A RED FLAG WARNING IS NOT EXPECTED AT THIS TIME.
BRUSDA

TUESDAY NIGHT THROUGH FRIDAY NIGHT...UPPER LEVEL LOW MOVES TO THE
EAST OF MONTANA PUTTING CWA IN A NORTHWEST FLOW ALOFT THEN SWITCHES
TO A WESTERLY FLOW FOR THE PERIOD. A DISTURBANCE MOVES THROUGH THE
FLOW ON THURSDAY FOR A CHANCE OF SHOWERS AND THUNDERSTORMS.
TEMPERATURES WILL BE NEAR NORMAL. MODELS TRY TO WARM TEMPERATURES UP
SOME EACH DAY BUT FOR NOW WILL GO WITH MODERATION AS NOTHING
INDICATES A FAST WARMING TREND. CAMP

SATURDAY THROUGH SUNDAY...MODELS ARE IN FAIR AGREEMENT DURING
THIS PERIOD. AN UPPER LEVEL RIDGE BUILDS OVER THE REGION
RESULTING IN A DRY AND WARMER FORECAST. SKIES WILL BE CLEAR TO
PARTLY CLOUDY. TEMPERATURES ARE EXPECTED TO WARM TO SEVERAL
DEGREES ABOVE SEASONAL AVERAGES. EK

&&

.AVIATION...
UPDATED 1755Z.
A STRONG UPPER LEVEL TROF AND ASSOCIATED SURFACE LOW AND COLD FRONT
WILL MOVE EAST ACROSS THE REGION LATE THIS AFTERNOON AND TONIGHT.
GUSTY SOUTHWEST WINDS WILL DEVELOP BY EARLY THIS AFTERNOON AHEAD OF
THE FRONT WITH WINDS SHIFTING TO THE WEST AND REMAINING WINDY BEHIND
THE FRONT. THE N-S COULD FRONT WILL CROSS THE CONTINENTAL DIVIDE
BETWEEN 20 AND 23Z AND REACH A KLWT TO KHVR LINE BETWEEN 02 AND
05Z. EXPECT SCATTERED THUNDERSTORMS TO DEVELOP AHEAD OF THE FRONT
LATER THIS AFTERNOON WITH ANY THUNDERSTORM ACTIVITY HAVING THE
POTENTIAL FOR STRONG GUSTY WINDS. WESTERLY WINDS WILL DIMINISH
SLIGHTLY AFTER 06Z BUT REMAIN GUSTY...ESPECIALLY ALONG THE ROCKY
MOUNTAIN FRONT AND ADJACENT PLAINS. HOENISCH

&&

.FIRE WEATHER...
A RED FLAG WARNING WILL CONTINUE THROUGH MIDNIGHT...AS A PACIFIC
COLD FRONT MOVES THROUGH THE REGION. EXPECT GUSTY SOUTH WINDS AHEAD
OF THE FRONT...TO SWITCH TO THE WEST BEHIND THE FRONT. THE WINDS
WILL REMAIN STRONG AT HIGHER ELEVATIONS THROUGH MONDAY. HUMIDITIES
WILL FALL TO NEAR 10 PERCENT BY LATE AFTERNOON...THEN BEGIN TO
INCREASE AFTER FRONTAGE PASSAGE. BREEZY CONDITIONS WITH A BIT HIGHER
HUMIDITIES ARE EXPECTED FOR MONDAY. BRUSDA

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  76  48  75 /  20  10  10  10
CTB  50  72  45  71 /  20  10  10  10
HLN  54  78  52  77 /  20  10  10  10
BZN  49  79  46  78 /  30  10  10  10
WEY  38  70  41  72 /  40  20  20  10
DLN  46  75  46  74 /  20  10  10  10
HVR  57  77  49  76 /  50  10  10  10
LWT  53  73  47  72 /  50  10  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ112>118.

SEVERE THUNDERSTORM WATCH UNTIL 8 PM MDT THIS EVENING FOR MTZ008-
011>015-047-050>055.

&&

SHORT TERM...99
LONG TERM...99
AVIATION...99

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 19, 3:13 PM MDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
313 PM MDT SUN AUG 19 2007

MTZ008>015-044>055-201200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
313 PM MDT SUN AUG 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING REMAINS IN EFFECT FOR ALL OF NORTH CENTRAL AND
SOUTHWEST MONTANA UNTIL MIDNIGHT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MOST OF NORTH
CENTRAL AND SOUTHWEST MONTANA UNTIL 8 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 19, 3:42 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
342 PM MDT SUN AUG 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND GST     9 S WOLF CREEK          46.88N 112.07W
08/19/2007  M60 MPH          LEWIS AND CLARK    MT   DEPT OF HIGHWAYS

            60 MPH PEAK WIND GUST AT SIEBEN FLATS DOT SENSOR.

&&

BRUSDA
Local storm report, Aug 19, 3:46 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
346 PM MDT SUN AUG 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     12 W FAIRFIELD          47.62N 112.24W
08/19/2007  E50 MPH          TETON              MT   TRAINED SPOTTER

            WIND SPEEDS ESTIMATED AT 40 TO 50 MPH.

&&

BRUSDA
Local storm report, Aug 19, 3:57 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
357 PM MDT SUN AUG 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     6 S CASCADE             47.18N 111.70W
08/19/2007  E60 MPH          CASCADE            MT   PUBLIC

            ESTIMATED WIND GUSTS TO 60 MPH...ALONG WITH PEA SIZE
            HAIL.

&&

BRUSDA
Local storm report, Aug 19, 4:00 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
400 PM MDT SUN AUG 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     TSTM WND GST     8 N WOLF CREEK          47.12N 112.07W
08/19/2007  E59 MPH          LEWIS AND CLARK    MT   DEPT OF HIGHWAYS

            59 MPH WIND GUST AT THE GARY COOPER BRIDGE DOT SENSOR
            NEAR DEARBORN.

&&

BRUSDA
Local storm report, Aug 19, 4:05 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
405 PM MDT SUN AUG 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     TSTM WND GST     CHOTEAU                 47.81N 112.18W
08/19/2007  E60 MPH          TETON              MT   TRAINED SPOTTER

            ESTIMATED WIND GUSTS OF 50 TO 60 MPH NEAR CHOTEAU.

&&

BRUSDA
Local storm report, Aug 19, 4:16 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
416 PM MDT SUN AUG 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND GST     3 SW GREAT FALLS        47.47N 111.34W
08/19/2007  M62 MPH          CASCADE            MT   MESONET

            62 MPH PEAK WIND GUST AT THE NWS OFFICE IN GREAT FALLS.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 3:21 PM MDTSevere Thunderstorm WarningTFXLewis and Clark29 min
Aug 19, 3:32 PM MDTSevere Thunderstorm WarningTFXCascade88 min
Aug 19, 4:03 PM MDTSevere Thunderstorm WarningTFXPondera, Teton57 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.